Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Billings, MT

June 27, 2019Wheatland County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 27, 2019, 6:13 PM MDT for Wheatland County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2019, 6:13 PM MDT (00:13 UTC)
Expired
Jun 27, 2019, 7:15 PM MDT
In force
62 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Wheatland County, MT

The radar

The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 6:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:03 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 3:03 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Billings MT
303 PM MDT Thu Jun 27 2019

.SHORT TERM...valid for Fri and Sat...

The environment remains ripe for thunderstorms across the region.
The focus of most parameters, including high precip water values
is painted across northern Montana where helicity tracks from the
short term models are clustered. However, I am concerned over some
impulses working up through western Wyoming aimed right at
Yellowstone county later today. This is related to a jet let at
500 mb. Some models are suggesting a drying south wind may mix
down to the surface as this feature crosses our CWA late today.
However, if cap erodes first we could see some storms pop big.
Drier air evident in Paradise Valley and in some foothill
locations slowly working north.

Bottom line...isolated thunderstorms remain a possibility from
foothills north later today if cap breaks in time. If they
develop, could go severe based on the abundant CAPE and shear
over the region. They will probably have a defining back edge with
little additional development behind them in the evening. We will
aggressively update as time allows to remove mention of
thunderstorms and severe as dry air works north. Storms that form
will likely be north and east of Billings later this evening...and
eventually move out of our CWA overnight.

A weak front tries to move through the area early Friday supported
by thunderstorm outflow from NC Montana, but stalls out in the
morning with easterly winds increasing late morning and resetting
the atmosphere similar to Thursday. The difference may be that
many of the models develop a stronger cold pool from Friday
afternoon convection to the north which gives a better frontal
push into Friday evening that could be a stronger focus for storm
development. Right now larger scale models keep precipitation
chance low with isolated thunderstorm coverage. CIPS analogs
indicate a good probability for severe storms through most of the
forecast area for Friday based on the latest NAM forecast. Will
have to see how shorter range CAM models handle this set up as we
move into their time range. For now, further limited PoPs to the
western zones during the day. Temperatures Friday will be a bit
cooler than Thursday ranging from the upper 70s west to the upper
80s east. BT

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Nothing new for the extended period. It looks seasonally unsettled
with multiple disturbances crossing the region bringing showers
and thunderstorms to the area most afternoons and evenings. An
upper low is progged to move into the Pac NW around the middle of
next week, with models differing in the timing of associated
shortwaves moving through the region. High temperatures look to
range from the 70s to 80s most days, with low temperatures in the
40s and 50s. BT

&&

.AVIATION...

Isolated showers and thunderstorms will begin to develop this
afternoon and evening. Erratic gusty winds are possible along with
hail and heavy rain. Localized MVFR/IFR conditions are possible
with these storms. Otherwise, expect VFR conditions to persist.
Carrothers

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 058/085 059/081 058/082 058/084 058/083 057/079 056/080
    21/U    22/R    23/R    43/R    22/R    23/T    42/R
LVM 052/080 051/079 050/079 052/082 051/080 050/078 050/079
    12/T    23/R    22/R    33/R    33/R    34/T    43/T
HDN 058/086 058/081 059/083 058/084 058/083 056/078 056/080
    21/U    11/B    33/R    43/R    22/R    33/T    42/T
MLS 060/088 060/082 058/081 058/083 059/083 056/079 055/079
    31/B    21/B    32/B    33/T    22/R    23/T    32/T
4BQ 060/090 060/083 059/081 058/082 059/083 057/079 057/080
    10/U    11/B    43/R    54/T    22/R    33/T    42/T
BHK 060/087 061/084 057/079 057/079 058/082 055/077 054/077
    20/B    21/B    32/R    34/T    33/R    33/T    42/T
SHR 056/088 055/081 056/081 055/084 055/083 053/079 053/081
    00/U    11/U    36/T    65/T    43/R    34/T    43/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 27, 2:46 PM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
246 PM MDT Thu Jun 27 2019

MTZ028>042-056>058-063>068-281000-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-
246 PM MDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Risk of Strong to Severe Thunderstorms.

* WHERE...Southern Montana.

* WHEN...This evening and Friday.

* ADDITIONAL DETAILS...Though thunderstorms will be less numerous
  this evening and Friday, any storms that do develop may become
  strong to severe. Very large hail will be the main threat with
  any strong to severe storms. Locally damaging wind gusts and
  heavy rainfall are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Plan outdoor events and activities in the morning if possible. Be
sure to have a plan to get to shelter should thunderstorms develop.
Have a way to receive weather alerts and keep a close eye on the
sky while outdoors.

&&

In the hours before

Local storm report, Jun 27, 12:52 PM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1252 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             OTTER                   45.21N 106.28W
06/26/2019  M1.75 INCH       POWDER RIVER       MT   PUBLIC

            MOST HAIL AROUND PING PONG SIZE.

0719 PM     HAIL             6 WNW POWDERVILLE       45.82N 105.41W
06/26/2019  M2.75 INCH       CUSTER             MT   PUBLIC

            1 PASTURE AND AT LEAST 1 ALFALFA FIELD DESTROYED.

0836 PM     TSTM WND DMG     BIDDLE                  45.11N 105.34W
06/26/2019                   POWDER RIVER       MT   PUBLIC

            TREE DOWN ON A BUILDING ALONG WITH HAIL OVER AN INCH.

0836 PM     HAIL             BIDDLE                  45.11N 105.34W
06/26/2019  M1.25 INCH       POWDER RIVER       MT   PUBLIC

            TREE DOWN ON A BUILDING ALONG WITH HAIL OVER AN INCH.

0900 PM     HEAVY RAIN       8 S BELLE CREEK         45.02N 105.10W
06/26/2019  M1.50 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

CARROTHERS
Special weather statement, Jun 27, 5:10 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Billings MT
510 PM MDT Thu Jun 27 2019

MTZ063-272345-
Judith Gap MT-
510 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles east of White Sulphur Springs, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Judith Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4671 10987 4671 10984 4669 10983 4669 10974
      4654 11020 4655 11027 4671 11027 4671 11021
      4672 11019 4672 11013 4674 11012 4675 11009
      4674 11003 4675 10996
TIME...MOT...LOC 2310Z 239DEG 28KT 4661 11035

Setzenfand
Local storm report, Jun 27, 5:38 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
538 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     10 NW HARLOWTON         46.60N 110.18W
06/27/2019                   WHEATLAND          MT   PUBLIC

            MULTIPLE BRIEF FUNNEL CLOUDS.

&&

BET
Local storm report, Jun 27, 5:47 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
547 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          12 W JUDITH GAP         46.68N 110.00W
06/27/2019                   WHEATLAND          MT   PUBLIC

            TORNADO ON GROUND REPORTED BY STORM CHASERS

&&

BET

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:56 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Wheatland64 min
Jun 27, 7:45 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell60 min
Jun 27, 8:24 PM MDTTornado WarningBYZMusselshell36 min
Jun 27, 8:45 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud62 min
Jun 27, 11:16 PM MDTSpecial Weather StatementBYZ29 min
Jun 27, 11:45 PM MDTSpecial Weather StatementBYZGarfield30 min
Jun 28, 5:21 PM MDTSpecial Weather StatementBYZWheatland39 min
Jun 28, 5:49 PM MDTSevere Thunderstorm WarningBYZWheatland41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.